Narrow Results Clear All
- Education and Training 5
- Error Reporting and Analysis 2
- Human Factors Engineering 4
- Legal and Policy Approaches 2
- Quality Improvement Strategies 4
- Technologic Approaches 2
- Device-related Complications 2
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events
Search results for "Food and Drug Administration (FDA)"
- Administration Errors
- Food and Drug Administration (FDA)
Differences in strength expression on product labels of compounders and conventional manufacturers may lead to dosing errors.
Silver Spring, MD: US Food and Drug Administration; September 29, 2018.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
Tavernise S. New York Times. January 15, 2015.
This newspaper article discusses an investigation into how a saline solution that had been manufactured specifically for training purposes was inadvertently distributed and used for actual care and led to patient harm and death.
Hospira Carpuject pre-filled cartridges—drug alert: products may contain more than the intended fill volume.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 23, 2012.
This announcement raises awareness of pre-filled medication cartridges that may be overfilled, thereby increasing the risk of overdose. The FDA recommends that practitioners confirm the dosage prior to dispensing and administering the medication.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; August 2, 2010.
This announcement reports on numerous errors in which an oral medication, nimodipine, was administered intravenously and describes how such errors occur.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; June 15, 2010.
This announcement cautions providers and parents about the potential for giving infants an overdose of vitamin D and describes how to avoid such errors.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 9, 2009.
This alert notifies health care providers of the potential for patient harm if a particular inhalation powder is reconstituted and incorrectly administered.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 25, 2009.
This announcement explains the potential for medication errors due to a discrepancy between dosing instructions and dosing dispenser measurement units for the drug Tamiflu.
FDA Public Health Advisory [US Food and Drug Administration Web site]. March 11, 2008.
This announcement alerts parents and health care professionals about the potentially fatal dangers of Tussionex Pennkinetic Extended-Release Suspension, a prescription cough medicine that should not be used in children younger than 6 years.
Food and Drug Administration (FDA) Patient Safety News. Show #61. March 2007.
This video story alerts providers to a possible problem with an asthma inhaler, which could indicate remaining doses incorrectly if the user forcefully twists the cap.
Food and Drug Administration (FDA) Patient Safety News. Show #59. January 2007.
This video segment warns about potential dosing errors for an epileptic seizure treatment due to equipment design and provides instructions to minimize user error.
Food and Drug Administration (FDA) Patient Safety News. Show #58. December 2006.
This video story reviews a high-profile medication error and suggests actions to prevent similar incidents from occurring.
FDA Alert [US Food and Drug Administration Web site]. April 25, 2006.
This alert highlights the dangers of administering promethazine hydrochloride to young children and includes information sheets for both patients and health care professionals.
FDA Alert for Healthcare Professionals [US Food and Drug Administration Web site]. January 2006.
This U.S. Food and Drug Administration alert reminds health care professionals that nimodipine should only be administered orally, and that intravenous or parenteral administration can cause serious adverse events.
McNeil Consumer & Specialty Pharmaceuticals announces nationwide recall of Children's Tylenol Meltaways - 80 Mg, Children's Tylenol Softchews - 80 Mg and Jr. Tylenol Meltaways - 160 Mg [press release].
Fort Washington, PA: McNeil Consumer & Specialty Pharmaceuticals; June 3, 2005.
This news release announces the recall of several Tylenol children's medications. The packaging and labeling for these medications may be confusing and lead to overdosing.
Legislation/Regulation > Government Resource
US Food and Drug Administration, HHS. Final rule. Fed Regist. February 26, 2004;69(38):9119-9171.
The US Food and Drug Administration (FDA) requires certain human drug and biological product labels to contain bar codes. The rule aims to reduce the number of medication errors by allowing health care professionals to use bar code scanning equipment for necessary verification. This protects against an incorrect drug administration. Effective date: April 26, 2004.